Adolescent and adult athletes and bodybuilders are more likely to abuse testosterone treatments and anabolic-androgenic steroids (AAS) than non-athletes, often combining the two drugs or taking higher doses of testosterone than generally prescribed. This may put them at risk for heart, brain, liver, mental health and endocrine system problems, the Food and Drug Administration (FDA) warned in a Safety Alert.
“Reported serious adverse health outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility. Those who abuse high doses of testosterone have also reported withdrawal symptoms including depression, fatigue, irritability, loss of appetite, decreased libido and insomnia,” the FDA warned.
The new warnings for abuse and dependence will be added to the safety labels of all prescription testosterone products as well as AAS treatments. Doctors are being urged to heed these warnings when considering testosterone or AAS treatments for their patients.
Testosterone treatment is designed for men with hypogonadism, a medical condition in which the body does not produce enough of the male hormone, which can affect fertility and lead to muscle loss.
Athletes and bodybuilders are drawn to the hormones because they believe the meds can help build muscle mass and improve performance. Oftentimes, they think massive doses may yield better results. But those results may come at a price. Not only do they pose serious health risks, but they can also be disfiguring, causing the testicles to shrink and breast tissue to grow, a condition called gynecomastia.